Alert archive / Kentucky / Flash Flood Warnings in 2009
Flash Flood Warning 63, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Sep 25, 2009, 5:55 PM EDT for Jackson County, Rockcastle County, Kentucky. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 25, 2009, 5:55 PM EDT (21:55 UTC)
- Expired
- Sep 25, 2009, 8:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jackson County, KY, Rockcastle County, KY
The radar
The Jackson,KY radar (KJKL), 79 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 6:45 PM EDT | FLASH FLOOD | Orlando, KY | WATER OVER A BRIDGE ALONG HIGHWAY 1912 JUST NORTH OF HIGHWAY 1004. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 252155 FFWJKL KYC109-203-260000- /O.NEW.KJKL.FF.W.0063.090925T2155Z-090926T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 555 PM EDT FRI SEP 25 2009 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL ROCKCASTLE COUNTY IN SOUTH CENTRAL KENTUCKY... CENTRAL JACKSON COUNTY IN SOUTHEAST KENTUCKY... * UNTIL 800 PM EDT * AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED PRECIPITATION HEAVY ENOUGH TO CAUSE FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN THE VICINITY OF MCKEE...BRADSHAW...BUMMER...COLLINGSWORTH... EGLON...GOOCHLAND AND MACEDONIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY. && LAT...LON 3744 8436 3750 8396 3742 8394 3736 8431 $$ GEOGERIAN
2 follow-up statements
000 WGUS73 KJKL 252222 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 622 PM EDT FRI SEP 25 2009 KYC109-203-260000- /O.CON.KJKL.FF.W.0063.000000T0000Z-090926T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JACKSON KY-ROCKCASTLE KY- 622 PM EDT FRI SEP 25 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR CENTRAL ROCKCASTLE AND CENTRAL JACKSON COUNTIES... AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE SHOWERS AND THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL MOVING REPEATEDLY OVER THE SAME LOCATIONS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCKEE... WANETA...THREELINKS...ROUNDSTONE...MACEDONIA...GOOCHLAND...EGLON AND COLLINGSWORTH. CREEKS THAT HAVE SEEN THE HEAVIEST RAIN AND HAVE THE HIGHEST THREAT OF FLASH FLOODING INCLUDE CROOKED CREEK IN NORTHEAST ROCKCASTLE COUNTY. IF YOU LIVE ALONG CROOKED CREEK...SEEK HIGHER GROUND IMMEDIATELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY. && LAT...LON 3744 8436 3750 8396 3742 8394 3736 8431 $$ GEOGERIAN
000 WGUS73 KJKL 252358 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 758 PM EDT FRI SEP 25 2009 KYC109-203-260008- /O.EXP.KJKL.FF.W.0063.000000T0000Z-090926T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JACKSON KY-ROCKCASTLE KY- 758 PM EDT FRI SEP 25 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 PM EDT FOR CENTRAL ROCKCASTLE AND CENTRAL JACKSON COUNTIES... HEAVY RAINFALL HAS ENDED ACROSS THE AREA AND LOCAL CREEKS AND STREAMS ARE RECEDING. TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY. LAT...LON 3744 8436 3750 8396 3742 8394 3736 8431 $$ GEOGERIAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 2:49 PM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, Sep 25, 2:49 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 249 PM EDT FRI SEP 25 2009 .SHORT TERM.../TONIGHT THROUGH SUNDAY/...UPDATED SHRA/TSRA HAVE BEGUN TO OVER SPREAD OUR SRN COUNTIES. HEAVIEST CONCENTRATION WAS ALONG AND SOUTH OF THE HAL ROGERS PARKWAY BUT THE TREND IS NORTH. WITH ADDITIONAL ACTIVITY IN TN EXPECT TREND TO CONTINUE. CLOUD COVER HAS RESTRICTED FOR MOST OF THE CWFA...HOWEVER THE CELLULAR NATURE OF THE CLOUDS IN THE SOUTH HAVE ALLOWED THOSE LOCATIONS TO EXCEED THEIR FCST HIGHS BY A COUPLE DEG. WITH THE SETTING SUN THE CLOUDS SHOULD RETURN TO STRAUS AND COVERAGE WILL INCREASE TO BLANKET OVC. THIS WILL HOLD LOW TEMPS UP AND EVEN WITH LIKELY POPS TONIGHT AND NEARLY 100 POP ON SAT WILL KEEP TEMPS A DEG OR TWO BETWEEN THE MOS MAX/MIN RANGE. MODELS IN GOOD AGREEMENT ON THE PASSAGE OF THE COLD FNT SAT AFTERNOON/EVENING AND THE CESSATION OF THE HEAVY PCPN. COULD BE A FEW LINGERING SPRINKLES BEHIND THE FNT BUT THE HEAVY PCPN WILL END BY MIDNIGHT SAT NIGHT. WILL UPDATE THE FLASH FLOOD WATCH THIS EVENING TO REFRESH THE WORDING BUT THE TIMING STILL LOOKS GOOD. ACCUMULATED PCPN FCST TO RANCE FROM 3-4 INCHES IN THE KY AND CUMBERLAND RIVER HEADWATERS DOWN TO 1.5 TO 2 TOWARDS THE I-75 AND I-64 CORRIDORS. .LONG TERM.../SUNDAY NIGHT THROUGH FRIDAY/...UPDATED MODELS ARE IN GOOD AGREEMENT UNTIL THE END OF THE PERIOD. UPPER LEVEL LOW PRESSURE OVER THE NORTHERN TIER...MINNESOTA PIVOTS DOWN INTO THE GREAT LAKES REGION. IN RESPONSE...CORRESPONDING SFC FRONTAL BOUNDARY SWEEPS ACROSS THE REGION MONDAY MORNING. MODELS INDICATE A LIMITED AMOUNT OF MOISTURE WITH THIS FAST MOVING BOUNDARY. BUT WITH SUCH A POTENT SYSTEM...GOOD BOUNDARY LAYER DYNAMICS...COULD NOT RULE OUT SOME ISOLD TO SCT SHOWERS ALONG THE FRONT ITSELF. THEREFORE... REINTRODUCED A SLIGHT POP INTO THE FORECAST BY DAWN MONDAY. A MUCH COOLER...DRIER AIR MASS FILLS INTO EASTERN KENTUCKY BEHIND THE DEPARTING COLD FRONT FOR A TRUE TASTE OF SOME FALL LIKE WEATHER. THE REMAINDER OF THE EXTENDED FORECAST REMAINS DRY WITH A VERY GRADUAL MODERATION IN TEMPS. WITH THE OPERATIONAL GFS SO MUCH FASTER WITH THE SYNOPTIC PATTERN...AND A SECOND FRONTAL SYSTEM AT THE END OF THE PERIOD AS COMPARED TO THE ECMWF AND ENSEMBLE MEAN...DECIDED TO SLOW THE REBOUND OF TEMPERATURES THROUGH THE WEEK VERSUS MOS GUIDANCE. && .AVIATION.../18Z TO 18Z/ LOW STRATUS HAS PERSISTED AND WITH THE SAT CONFIRMING...WILL CONTINUE ALTHOUGH IT MAY BECOME MORE CELLULAR FOR A TIME THIS AFTERNOON. SHRA/TSRA MOVING BACK INTO SRN KY AND HAS ALREADY MADE IT TO THE SRN PORTION OF INTERSTATE 75. EXPECT THIS PCPN TO OVERSPREAD THE REST OF ERN KY IN PREPARATION OF AN EXTENDED HEAVY RAIN EVENT. CIG/VSBY MAY COME UP TO MVFR BRIEFLY THIS AFTERNOON. HOWEVER BY THIS EVENING... EXPECT TO SEE THE CIGS AND VIS GO BACK DOWN AS THE PRECIPITATION BECOMES MORE WIDESPREAD AND THE FRONT MOVES TOWARD THE AREA FROM THE WEST. && .JKL WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING FOR KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM...DUSTY LONG TERM...RAY AVIATION...DUSTY
Hazardous weather outlook, Sep 25, 3:46 PM EDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 346 PM EDT FRI SEP 25 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-262300- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 346 PM EDT FRI SEP 25 2009 ...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TONIGHT. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY NIGHT. HEAVY RAIN IS POSSIBLE ON SATURDAY AND SATURDAY EVENING AND MAY RESULT IN SOME LOCALIZED FLASH FLOODING. RAINFALL FROM THIS EXTENDED RAIN EVENT AND THE CURRENTLY SATURATED GROUND WILL CAUSE AREA RIVERS TO RISE BUT THEY SHOULD STAY BELOW FLOOD STAGE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF RAINFALL GREATER THAN ONE INCH AND ANY OBSERVATIONS OF LOCALIZED FLASH FLOODING. JJ/DUSTY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 4:19 AM EDT | Flash Flood Watch | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 41 hr |
| Sep 25, 5:26 PM EDT | Areal Flood Advisory | JKL | Jackson, Lee, Owsley, Rockcastle | 2 hr |
| Sep 25, 6:45 PM EDT | Areal Flood Advisory | JKL | McCreary | 60 min |
Nearby
Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.